Alert archive / Missouri / Tornado Warnings in 2002
Tornado Warning 13, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Dec 17, 2002, 10:33 PM CST for Barry County, Lawrence County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2002, 10:33 PM CST (04:33 UTC)
- Expired
- Dec 17, 2002, 11:00 PM CST
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 7:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
220 WFUS53 KSGF 180433 TORSGF MOC009-109-180500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1032 PM CST TUE DEC 17 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BARRY COUNTY IN SOUTHWEST MISSOURI SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI * UNTIL 1100 PM CST * AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FAIRVIEW... OR 10 MILES WEST OF MONETT...MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MONETT BY 1040 PM CST. VERONA BY 1050 PM CST. AURORA BY 1055 PM CST. THE TOWN OF FREISTATT IS ALSO IN THE PATH OF THIS TORNADIC STORM. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3694 9409 3682 9407 3691 9369 3709 9373 $$ CRAMER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 17, 2:20 PM CST, 8 hours 13 minutes earlier.
Area forecast discussion, Dec 17, 2:20 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CST TUE DEC 17 2002 FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING. VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON. LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN. AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE TO NEAR 500 M2/S2. MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH CENTRAL MISSOURI WEDNESDAY EVENING. THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. ISC GRIDS ALREADY SENT. .SGF... MO...NONE. KS...NONE. JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 1 hour 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: LARGE HAIL DAMAGING WINDS ISOLATED TORNADOES AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS. INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. DISCUSSION: A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED AFTER 10 PM. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Special weather statement, Dec 17, 7:40 PM CST, 2 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>096-101>105-180700- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 740 PM CST TUE DEC 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 778...IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK... PULASKI...ST. CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI THIS EVENING...AND ARE EXPECTED TO INTENSIFY THROUGHOUT THE EVENING HOURS. INITIAL THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER AN INCREASED TORNADO THREAT IS EXPECTED AS THE OVERNIGHT PROGRESSES...AS INCREASED WIND SHEAR AND INSTABILITY MOVES INTO THE REGION. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. BOOKBINDER
Local storm report, Dec 17, 9:46 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM WILLARD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0935 PM 5 E MT VERNON MO .75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.Local storm report, Dec 17, 9:51 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM MT VERNON MO 70 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:09 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM HALLTOWN MO 1.75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0958 PM HALLTOWN MO .5 INCH HAIL
12/17/02 LAWRENCE HAIL COVERING ROADS IN
TOWN . REPORTED BY HAM
RADIO OPERATOR.
0958 PM WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 4 N WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.Local storm report, Dec 17, 10:31 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:43 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 8:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 28 min |
| Dec 17, 9:14 PM CST | Tornado Warning | SGF | Lawrence | 46 min |
| Dec 17, 9:29 PM CST | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Dec 17, 9:44 PM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Dec 17, 9:44 PM CST | Tornado Warning | SGF | Greene | 61 min |
| Dec 17, 9:47 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Dec 17, 10:01 PM CST | Tornado Warning | SGF | McDonald | 19 min |
| Dec 17, 10:13 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 10:14 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 31 min |
| Dec 17, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 65 min |
| Dec 17, 10:44 PM CST | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Dec 17, 10:46 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 14 min |
| Dec 17, 10:59 PM CST | Tornado Warning | SGF | Lawrence | 21 min |
| Dec 17, 11:04 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 26 min |
| Dec 17, 11:06 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 24 min |
| Dec 17, 11:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 52 min |
| Dec 17, 11:16 PM CST | Tornado Warning | SGF | Greene | 44 min |
| Dec 17, 11:20 PM CST | Tornado Warning | SGF | Greene | 40 min |
| Dec 17, 11:32 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Dec 17, 11:48 PM CST | Tornado Warning | SGF | Polk | 27 min |
| Dec 17, 11:53 PM CST | Tornado Warning | SGF | Dallas | 52 min |
| Dec 18, 12:15 AM CST | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 60 min |
| Dec 18, 12:26 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 34 min |
| Dec 18, 12:34 AM CST | Tornado Warning | SGF | Laclede | 26 min |
| Dec 18, 1:12 AM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 48 min |
| Dec 18, 1:18 AM CST | Tornado Warning | SGF | Jasper | 42 min |
| Dec 18, 1:35 AM CST | Tornado Warning | SGF | Barton | 40 min |
| Dec 18, 2:06 AM CST | Tornado Warning | SGF | Dade | 39 min |
| Dec 18, 2:13 AM CST | Tornado Warning | SGF | Cedar | 32 min |
| Dec 18, 2:41 AM CST | Tornado Warning | SGF | Hickory, Polk | 49 min |
| Dec 18, 2:50 AM CST | Severe Thunderstorm Warning | SGF | Christian | 25 min |
| Dec 18, 3:06 AM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 24 min |
| Dec 18, 3:13 AM CST | Tornado Warning | SGF | Webster | 47 min |
| Dec 18, 3:22 AM CST | Tornado Warning | SGF | Camden | 23 min |
| Dec 18, 3:30 AM CST | Tornado Warning | SGF | Wright | 45 min |
| Dec 18, 3:41 AM CST | Tornado Warning | SGF | Morgan | 49 min |
| Dec 18, 4:15 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| Dec 18, 4:25 AM CST | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| Dec 18, 5:01 AM CST | Severe Thunderstorm Warning | SGF | Benton | 44 min |
| Dec 18, 5:09 AM CST | Tornado Warning | SGF | Benton | 36 min |
| Dec 18, 6:29 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 46 min |
| Dec 18, 6:45 AM CST | Tornado Warning | SGF | Christian, Douglas, Taney | 30 min |
| Dec 18, 7:10 AM CST | Tornado Warning | SGF | Douglas, Webster, Wright | 35 min |
| Dec 18, 9:04 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 41 min |
| Dec 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 36 min |
| Dec 18, 2:36 PM CST | Tornado Warning | SGF | Ozark | 24 min |
Nearby
Tornado Warnings in Missouri, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.